Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Skin on fingers thickened, splitting in painful fissures. Steroid cream had no effects. What is it?

User rating for this question
Very Good
Answered by

Practicing since : 1980
Answered : 254 Questions
For the past three years, the skin on my fingers has thickened in certain areas, eventually splitting with painful fissures. The has begun in Spring and subsided in Winter, however this year it has not gone away. So I have been to see my GP twice who firstly took photographs of my hands exaplianing that he dodn't know what the cause or condition was. He presecibed some non-soap handwash and some setroid hand cream, neither of which had any positive effect. I returned to my GP and saw another doctor who prescriobed some "stonger" cream, again without any positive effect. The skin on my index fingers is broken, a litte scaly, with very painful fissures. Can you suggest what the problem is called, what may cause is and any possible cure or treatment?
Posted Tue, 17 Apr 2012 in Skin Hair and Nails
Answered by Dr. P V S Prasad 3 hours later
Hi Mr. Ronperrie.

Thank you for posting your query.

With your description I can think of two possibilities.
1. Localised psoriasis
2. Localised hand eczema.

These conditions can be managed with.

1. A good emolient to be applied frequently in the day.
2. A strong steroid cream followed by tacrolimus or pimecrolimus cream at night.
3. You may take anti hiatamines at night in addition.

If you want to establish the cause you may undergo patch tesats done by your dermatologist.

Hope I have answered your query. Please revert back to me if you need further clarifacation.

Wishing you good health.

Dr. Prasad P.V.S
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor